MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine for a fusion of vertebrae l4 and l5 with windowing, due to spondylolisthesis, with intended placement of 4 spine screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l3.Acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration and accepted the navigation accuracy to proceed.Starting with right l4, used a non-brainlab pedicle access needle (pan) beforehand manually calibrated to navigation for instrument position display, to determine the screw trajectory and to plan the screw placements.Created the pilot holes for the spine screws in the vertebrae with the navigated pan.Inserted k-wires through the navigated tube of the pan into the prepared pilot holes.Threaded the pilot holes with a not navigated non-brainlab cannulated tap following the k-wires, and placed the cannulated spine screws with an also not navigated non-brainlab screwdriver over the k-wires placed.After placing the last screw in left l5, acquired an intra-operative placement verification ct scan, and determined that the 4 spine screws deviated from their intended position - in vertebra l4 angulated by ca.9 and 13 degrees, in l5 by ca.2-3mm.Decided to remove the spine screws, and re-placed them to their intended position under fluoroscopic guidance with a c-arm.Completed the fusion surgery successfully as intended and closed the patient.According to the hospital (clinician - sterile nurse): the deviation of the k-wires placed with the aid of navigation and of their following spine screws was detected by the surgeon with an intra-operative ct before finalizing the surgery, and these placements were addressed under fluoroscopic guidance at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.60min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
Outcomes attributed to adverse event, type of reportable event: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and their following screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital (clinician): the deviation of the k-wires placed with the aid of navigation and of their following spine screws was detected by the surgeon with an intra-operative ct before finalizing the surgery, and these placements were addressed under fluoroscopic guidance at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.60min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the deviations of the k-wires placed with the aid of navigation, in vertebra l4 angulated by ca.9 and 13 degrees, in l5 by ca.2-3mm, and of their following spine screw placements, is: relative movements of the anatomy during the surgery between the vertebra the navigation reference array was fixated to (l3), and the vertebrae operated on (l4 and l5), due to a non-rigid connection in between them and the forces applied to the bones during instrumentation.A structural instability (spondylolisthesis) was present reducing the rigidity of the spine, and the opening of the cortical bone with the needle applies considerable forces on the vertebrae.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.A to a lesser extent contributing cause is: (temporary) unintended movements of the navigation reference array during the surgery and after the anatomy registration to navigation, due to a not sufficiently rigid fixation by the user as required and inadvertent forces applied to it during the procedure, especially via the surrounding skin touching the array being placed at the edge of the incision.In addition to the array being placed with direct skin contact applying skin push and pull forces to the array during instrumentation, the array was not rigidly fixated by the user to the spinous process as required, with the teeth of its clamp not entering the bone as necessary.The navigation software displayed the array movement warning 4 times during the navigation procedure, indicating occurrences of reference movement.Navigation reference array movements lead to a discrepancy in between the anatomy location displayed by the navigation in the scan and the actual current patient anatomy location.As an additional factor to mention, despite in this specific case only contributing to a very small and in the context of the here observed deviations insignificant extent: the properties of the non-brainlab ct scanner used to acquire the patient scan with automatic registration to navigation had changed since its last calibration to navigation, due to continued use and/or maintenance activities.A test scan with assessing navigation accuracy by a brainlab representative after this surgery revealed inaccuracies with the automatic image registration calibration.Therefore it is reasonable to conclude that the calibration of the ct scanner to navigation had become inaccurate before this surgery.Apparently, the due to the above reasons resulting deviation between the actual patient anatomy location during the placement and the registered pre-placement patient image scan displayed by the navigation was not recognized by the user with the necessary navigation accuracy verification of the registration and throughout the procedure, before and during the preparations and placements into the spine.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Correction/removal number: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.The calibration to navigation of this ict was renewed by brainlab and verified on jan 23, 2023.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16363572
Report Number8043933-2023-00011
Device Sequence Number7390551
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71116B
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2023
Initial Report FDA Received Date02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown